TRANGST

Standard

Image

We’re familiar already with the term SCANXIETY – the persistent anxiety that surrounds PET, CT, Bone, MRI and whatever other scans they can throw at us. It pertains to the test itself, and to the wait — the hours or days it takes to get our results. But as I await the shipment of my new meds from the speciality pharmacy, I think we need coin a new phrase, TRANGST, perhaps? The angst that surrounds the change to any new treatment protocol, with it’s unknown side effect and unknown impact.

And that is where I sit today…

My meds arrive tomorrow. Everolimus and exemestane, generic for Afinitor and Aromasin. Call it what you will, I’m not ready. I want to WANT to dive into the treatment with the enthusiasm for what is possible. But this treatment teeters on the edge of “real” chemo in my mind – with all that means in terms of a compromised quality of life. I’ve wondered, out loud to some, if I’m being melodramatic. Then again, it is what it is. I have to get my ducks in a row. Since lung/breathing problems are a real risk I need to get a pneumonia vaccine (and those HURT!). Increased risk of infection is also a real concern, and Zach is certainly coming down with something. And there’s one more bottle of wine to enjoy before I run the risk of mouth sores, which will only be made worse by alcohol.

Like any educated patient, I’ve read the drug-related information online. Some of the other common side effects include headaches, nausea, nosebleeds, diarrhea, dry skin, possible hair loss, tiredness, coughing, low red counts, high cholesterol, and weight loss (helavai as we say in Hebrew – it should only be so!).

Obviously, the benefits of the drug are designed outweigh whatever the side effects, and generally they do. But in more than 12 years as a cancer patient I have learned that when the doctors tell you they don’t know how you are going to respond, they really don’t know how you going to respond. Each patient is in fact unique and each drug reaction equally so. So, when all is said and done, it’s a crap shoot.

For better or worse, I’ve also checked in with the patient communities online. My friend Jody was quick to remind me that hardly any of us sign on to share how great we’re feeling on a given protocol – and she’s right; it’s those of us who are having a hard time who post to message boards. But I read anyway, and on this  seen everything from “I haven’t felt this good in years” to “neuropathy has left me confined to a wheelchair” as I read about this treatment. Alas…

The good news is, I tend to land in the well-tolerated end of the side effects of whatever drugs I’ve taken so I remain optimistic. Eternally optimistic. But I feel the angst. And I suspect this is part and parcel with living with mets, where new treatments are the best we can hope for, and tolerating them well is gravy.

So while I am eager to start, to push the cancer back once again, I also live on the edge of tears these days. TRANGST – the edge of the unknown. This could be the treatment that gives me a CCR – complete clinical response; someone has to fall into the “best of the best” end of the statistics! And yet I can’t help but wonder where the line is, when I no longer feel well enough to do this or that, when the treatment that has me too tired, or when there is too much pain. Is this the treatment that will give me years, even decades? It’s a crap shoot….

16 responses »

  1. dear Lori,
    you coined a new word, and a very clever one, but i am so sorry that you are going through that damned TRANGST. transitions never seem to be easy, do they? hope is our best friend at times like these, but sometimes it’s hard to get there with all the unknowns. if you find yourself on the short end of feeling hopeful, please know i will be sending you bright and shiny beams of it, straight from my heart right to your heart.

    much love and light to you, my Friend,

    Karen XOXOXO

    • thank you, thank you, thank you…I have no idea what the road ahead looks like, but I know beyond anything that I don’t have to traverse it alone!

      with love,
      Lori

  2. I have been diagnosed with some form of Autoimmune disorder… I have been seeing a neurologist for peripheral Neuropathy and leg weakness!!! Treatment he says is steroids and immunosuppressant drugs…. As you can imagine I pulled the GGGGRRRRRR face… To which he said ” well you have to balance a wheel chair against the drugs!!!” Hey what about QUALITY of life as I feel really good at the moment except for silly legs.. I have no pain and I can manage, just slowly.. I have to see an Immunologist but can’t get an appointment till July so Yeh!! That gives me a chance to try other complementary therapies and to see a Functional Doctor who looks for the cause rather than the smother!! I feel the cause is my system has been mucked up by to high doses of antibiotics to treat Cellulitus caused by my Lymphedema… As a patient I feel the need to question from now on not just do what the doctor says!!!! Cheers Helen

    • Crazy, isn’t it? “I think I can, I think I can, I think I can…” (as if there is a choice). Hang in there, Catherine – you’re not alone either! XOX

  3. Lori … love the new word ! … am I’m sure it will soon be in widespread use. I know you’ll make the very best of this situation, but I am well aware of the mental and physical strength it takes to weather the change process. Enormous. We have to … somehow … speed things up considerably.

  4. There is so much unknown on top of the anxiety. So many variables and questions as you take these medications. No one can tell you how you will respond. Although everyone’s side effects are different glimpses to different reactions, some knowledge is power. There’s a balance of information with it not being TMI. And there’s a lot to be said for the idea that most people are not going to write down how great they feel. Yet if reactions are problematic, then they will be more anxiety producing. Still you never know what lies ahead, until you try it.

    I hope the TRANGST – the edge of the unknown – as it becomes known agrees with you as best as can be. Otherwise I understand the TRANGST still goes on and I wish it didn’t have to be this way. I admire you my fearless friend and send you all the hope, love and light as you transition through this. xoxo – Susan

  5. I love this word and understand the feeling — TRANGST.

    I remember staring at the bottle of exemestane when my oncologist first prescribed the A/A protocol for me last April. After coverage was denied by my carrier for the everomilus (Afinitor) at $10,000 per pill, I ended up on letrozole which is doing well by me. But the feeling was stuck somewhere in my stomach and brain. My brain was registering the words but I was simultaneously feeling them in my belly.

    Hoping for the light road of side effects for you, Lori. Stay hydrated and think nourishment. Take each day as it comes and know we’re right here with you. I’ll meet you at the fork in the road.

    Sending love and light,
    Jody

    • Thank you, my friend! I’m keeping my fingers crossed that this is the magic bullet, but right now the emphasis seems to be on bullet. I need a little more magic! XOX

  6. Ah, crap, Lori. And then there’s the big Kohl’s/Komen ripoff, too.

    Speaking of magic, I will be waving my magic wand in your direction for some good results & minimal side effects. And maybe trying a little clarifying curse on the Kohl’s campaign. xoxo, Kathi

  7. Pingback: Weekly Round Up: Our Stories Edition | Journeying Beyond Breast Cancer

Please join the conversation...

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s